Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 258, NWS Cleveland, OH

August 14, 2008Stark County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 14, 2008, 1:44 PM EDT for Stark County, Ohio. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2008, 1:44 PM EDT (17:44 UTC)
Expired
Aug 14, 2008, 2:30 PM EDT
In force
46 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Stark County, OH

The radar

The Pittsburgh radar (KPBZ), 89 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 1:48 PM EDTHAIL 0.88Canton, OH
Aug 14, 1:48 PM EDTHAIL 0.88Louisville, OH
Aug 14, 1:52 PM EDTHAIL 1Canton, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 141744
SVRCLE
OHC151-141830-
/O.NEW.KCLE.SV.W.0258.080814T1744Z-080814T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
144 PM EDT THU AUG 14 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN STARK COUNTY IN NORTHEAST OHIO...

* UNTIL 230 PM EDT

* AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LOUISVILLE...OR ABOUT NEAR CANTON...AND MOVING SOUTHEAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAYNESBURG AND MINERVA

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4065 8144 4074 8145 4088 8130 4088 8108
      4073 8108 4072 8109 4072 8118 4071 8120
      4071 8122 4065 8123 4064 8124
TIME...MOT...LOC 1744Z 309DEG 39KT 4075 8128

$$
3 follow-up statements
000 
WWUS51 KCLE 141759
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
159 PM EDT THU AUG 14 2008

OHC151-141830-
/O.CON.KCLE.SV.W.0258.000000T0000Z-080814T1830Z/
STARK OH-
159 PM EDT THU AUG 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR SOUTHEASTERN STARK COUNTY...

AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR CANTON...MOVING EAST AT 14 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MAGNOLIA...WAYNESBURG AND MINERVA

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN CANTON WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4065 8144 4074 8145 4088 8130 4088 8108
      4073 8108 4072 8109 4072 8118 4071 8120
      4071 8122 4065 8123 4064 8124
TIME...MOT...LOC 1759Z 291DEG 13KT 4079 8127

$$

WILLARD
000 
WWUS51 KCLE 141815
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
215 PM EDT THU AUG 14 2008

OHC151-141830-
/O.CON.KCLE.SV.W.0258.000000T0000Z-080814T1830Z/
STARK OH-
215 PM EDT THU AUG 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR SOUTHEASTERN STARK COUNTY...

AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED 6 MILES NORTH OF MINERVA...MOVING EAST AT 32 
MPH.

LAT...LON 4065 8144 4074 8145 4088 8130 4088 8108
      4073 8108 4072 8109 4072 8118 4071 8120
      4071 8122 4065 8123 4064 8124
TIME...MOT...LOC 1815Z 271DEG 28KT 4082 8108

$$

WILLARD
000 
WWUS51 KCLE 141828
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
228 PM EDT THU AUG 14 2008

OHC151-141838-
/O.EXP.KCLE.SV.W.0258.000000T0000Z-080814T1830Z/
STARK OH-
228 PM EDT THU AUG 14 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STARK COUNTY
EXPIRES AT 230 PM EDT...

LAT...LON 4065 8144 4074 8145 4088 8130 4088 8108
      4073 8108 4072 8109 4072 8118 4071 8120
      4071 8122 4065 8123 4064 8124
TIME...MOT...LOC 1828Z 271DEG 28KT 4082 8095

$$

WILLARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 12:59 PM EDT, 45 minutes earlier.

Area forecast discussion, Aug 14, 12:59 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1259 PM EDT THU AUG 14 2008

.SYNOPSIS...
A WEAK COLD FRONT OVER LAKE ERIE WILL PUSH SOUTH ACROSS THE AREA
TODAY. A TROUGH ALOFT WILL ROTATE SOUTHEAST ACROSS THE EASTERN GREAT
LAKES ON FRIDAY...OTHERWISE SURFACE HIGH PRESSURE FROM THE UPPER
MIDWEST WILL BUILD ACROSS THE GREAT LAKES THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A WEAK SHORT WAVE OVER MIDWEST WILL MOVE SE OF THE AREA THIS
MORNING. TROUGH OVER LAKE ERIE IS ESSENTIALLY A BACK DOOR COLD
FRONT. IT WILL SLIDE SOUTH TODAY AND REPRESENTS THE LEADING EDGE
OF DRIER AND MORE STABLE AIR. AS IS TYPICALLY THE CASE THIS TIME
OF YEAR...SYSTEMS ARE WEAK AND IT IS HARD TO PIN DOWN TIMING AND
LOCATION. THINK THERE COULD BE A SHOWER OR THUNDERSTORM JUST ABOUT
ANY TIME THIS MORNING ESPECIALLY NEAR LAKE ERIE WITH FRONT/TROUGH
SLIDING SOUTH. SHOWERS AND STORMS WILL LIKELY ALIGN THEMSELVES
AHEAD OF THE FRONT INLAND THIS AFTERNOON. CANNOT RULE OUT AN
ISOLATED SEVERE STORM AS INSTABILITY WILL LIKELY BE A LITTLE
HIGHER THAN PROGGED SINCE STORMS WILL BE SEPARATED AND MODELS ARE
TOO WET TODAY.

SHORT WAVE PROGGED TO DROP SOUTH ACROSS EASTERN ONTARIO AND CLIP THE
EASTERN EDGE OF LAKE ERIE THIS EVENING. SHOWERS/STORMS ASSOCD WITH
THIS SHORT WAVE MAY CATCH EXTREME NE OH/NW PA THIS EVENING.

GUIDANCE POP IS TOO HIGH FROM GFS MOS TODAY...UNLIKELY THAT 60-70
PERCENT OF THE AREA WILL GET MEASURABLE RAIN TODAY...BUT CERTAINLY
30-50 PERCENT COVERAGE IS REASONABLE... MAINLY INLAND. GFS MOS MAX
TEMP IS THE WARMEST OF THE GUIDANCE AND PREFERRED BASED ON
YESTERDAYS UPSTREAM TEMPS AND THE FACT THAT IT IS RELATIVELY WARM
OUT THERE TO START.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
DEEPENING UPPER TROUGH WILL COMPETE WITH THE DRIER SURFACE HIGH
ON FRIDAY. BEST INSTABILITY WILL BE OVER SW ONTARIO AND BELIEVE
THERE COULD BE A SHOWER OR THUNDERSTORM SNEAK ACROSS THE EAST HALF
OF LAKE ERIE OR DEVELOP ACROSS EXTREME NE OH/NW PA DURING THE DAY
FRIDAY AS UPPER TROUGH MOVES OVERHEAD. COVERAGE AND QPF WOULD BE
LIMITED. TEMPS AND DEWPOINTS WILL BE A CATEGORY OR TWO LOWER THAN
TODAY... YET ANOTHER RELATIVELY COOL DAY IN AUGUST 2008.

MORE STABLE WITH RELATIVELY LOW DEWPOINTS SATURDAY AND SUNDAY AS
SURFACE HIGH SLIDES ACROSS GREAT LAKES TOWARD MID ATLANTIC STATES.
GFS TOO FAST IN MOVING SURFACE HIGH AND DO NOT ANTICIPATE MUCH
RETURN FLOW SOUTH FLOW UNTIL MONDAY SO TEMPS AND DEWPOINTS WILL NOT
REBOUND AS FAST AS INDICATED BY GFS MOS TEMP GUIDANCE. HIGH TEMPS
WILL RECOVER TO NEAR NORMAL ON SUNDAY.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
BIG DIFFERENCES IN THE MODELS FOR THE EXTENDED PERIODS. GFS
TRENDING TOWARD A WETTER AND ACTIVE WEATHER PATTERN WHILE THE
EUROPEAN SUGGESTS A RAPIDLY DRYING PATTERN. PREVIOUS FORECAST
APPEARED TO FOLLOW THE GFS SOLUTION WITH THE WETTER PATTERN SO
WILL GO AHEAD AND KEEP CONTINUITY GOING IN THE FORECAST UNTIL SOME
CONSENSUS DEVELOPS BETWEEN THE MODEL RUNS.

UPPER LEVEL RIDGE BUILDS EAST TOWARD THE FORECAST AREA TUESDAY INTO
WEDNESDAY. MEANWHILE...LOW PRESSURE APPROACHES FROM THE SOUTHWEST
FORCING A WARM FRONT NORTH ON WEDNESDAY. NATURALLY...THIS FEATURE
BRINGS WITH IT COPIOUS AMOUNTS OF MOISTURE WITH IT AS FLOW OUT OF
THE GULF OF MEXICO OPENS UP.

WILL CONTINUE WITH CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THIS
PERIOD AND LEAN TOWARD MOS GUIDANCE TEMPERATURES DUE TO WARM AIR
ADVECTION PATTERN SHAPING UP.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
WEAK COLD FRONT WILL CONTINUE TO MOVE SOUTHWARD THROUGH THE AREA
THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ACROSS MOST OF THE AREA EXCEPT ACROSS NW OH AND RIGHT
ALONG THE LAKESHORE. AT THIS POINT I THINK THE MAJORITY OF THE
ACTIVITY THIS AFTERNOON WILL BE SOUTH AND EAST OF CLEVELAND AND I
WILL INCLUDE A FEW HOURS OF THUNDER THROUGH 00Z AT THE SOUTHERN
SITES. ELSEWHERE I WILL USE VCTS SINCE THERE SHOULD BE
THUNDERSTORMS AROUND BUT NOT AT TOL/ERI/CLE. COULD SEE BRIEF
RESTRICTIONS TO MVFR OR LOWER IN THUNDERSTORMS HOWEVER THE
MAJORITY OF THE AFTERNOON HOURS SHOULD BE VFR.

SKIES WILL TRY AND CLEAR OUT TONIGHT WHICH COULD YIELD SOME EARLY
MORNING MVFR FOG AWAY FROM THE LAKE. THIS SHOULD BE SHORT LIVED
WITH CONDITIONS RETURNING TO VFR AFTER DAYBREAK THROUGH THE END OF
THE PERIOD.

OUTLOOK...VFR CONDITIONS EXPECTED FRIDAY THROUGH THE WEEKEND. POSSIBLE
DISTURBANCE ON MONDAY WHICH COULD BRING MVFR CONDITIONS TO THE
REGION.

&&

.MARINE...
LIGHT AND VARIABLE FLOW WILL PERSIST THROUGH THE MORNING BUT BECOME
LIGHT NORTHERLY IN THE AFTERNOON AFTER WEAK COLD FRONT. THE FLOW
WILL THEN INCREASE TO AROUND 5 TO 10 KNOTS FROM THE NORTH TONIGHT
IN THE WAKE OF THE FRONT. NORTHERLY FLOW PERSISTS INTO SATURDAY
WHEN IT THEN BECOMES LIGHT WESTERLY. HIGH PRESSURE PUSHES EAST
ACROSS THE OHIO VALLEY AND SOUTHERLY FLOW RETURNS BY THE END OF
THE PERIOD.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...KOSARIK
LONG TERM...LOMBARDY
AVIATION...LEINS
MARINE...LOMBARDY
Hazardous weather outlook, Aug 14, 5:46 AM EDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
546 AM EDT THU AUG 14 2008

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-151000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
546 AM EDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE TODAY BUT ORGANIZED
SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:59 PM EDTSevere Thunderstorm WarningCLEMedina, Wayne49 min
Aug 14, 3:37 PM EDTAreal Flood AdvisoryCLEMahoning, Trumbull3 hr
Aug 14, 4:15 PM EDTAreal Flood AdvisoryCLEMedina3 hr
Aug 14, 5:41 PM EDTAreal Flood AdvisoryCLESummit3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.